Hail, Loudoun
- When
- August 12, 5:32 PM EST
- Where
- Loudoun County, 2.66 mi E of Round Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.133, -77.770
Quarter sized hail was reported.
A cold front and an unstable atmosphere led to some severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front and an unstable atmosphere led to some severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:52 PM EST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 252 PM EDT Sat Aug 12 2017 .SYNOPSIS...A cold front will move through the area this evening and become stationary across the Carolinas early in the week. Weak high pressure builds over the area Sunday and holds through mid week. && .NEAR TERM /THROUGH TONIGHT/...Cdfnt is currently moving through wrn PA and the OH river as seen on moisture discontinuity on 24-hr microphysics GOES-16 RGB. Air mass over the area ahead of front has destabilized after morning low clouds and fog with MLCAPE around 1000 J/kg. 0-6 km shear is respectable with around 45 kt, but appears limiting factor for severe storms is strongest forcing will remain north of the Mason-Dixon line. Nevertheless, expect nrms-widespread showers and sct thunderstorms as the front comes through later this evening with best chance of showers between 5PM-9PM. Activity will end from west to east after 8PM but linger through at least midnight in the southeast over srn St. Marys county. Definitely not expecting a repeat of last night. Some low clouds are possible over upslope areas overnight, otherwise lots of high clouds overnight. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...Weak high pressure will build over the area Sun and hold through the middle of the week. Low clouds and a few showers will be possible Sun night into Mon as sfc flow turns onshore but it will remain too stable for t-storms. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Upper shortwave/surface reflection should depart to the east of the area Tuesday, leading to a drying trend through the middle of next week as high pressure builds. Decent model agreement through mid week, which includes a stark warming trend by Thursday. Models then diverge on timing/orientation of the next upper level wave and surface front that would in theory bring the next chance of organized precip. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/...A brief t-storm is possible through 01Z tonight. Cdfnt then crosses the area with winds shifting and clouds scattering out. Mainly VFR Tue-Wed. Patchy fog possible Tue night in areas that receive rain if dry advection isn't strong enough prior to nightfall. NW flow AOB 10 kts. && .MARINE...Gusty showers and t-storms possible over the waters this evening. SMWs may be required. Cdfnt crosses the waters late this evening. Generally light winds expected mid-week as high pressure moves over the waters. && .TIDES/COASTAL FLOODING...Minor coastal flooding possible at Straits Point early this evening. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...Coastal Flood Advisory until 8 PM EDT this evening for MDZ017. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...DFH AVIATION...LFR/DFH MARINE...LFR/DFH TIDES/COASTAL FLOODING...LFR
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 416 PM EDT Sat Aug 12 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 416 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is in effect at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 416 PM EDT Sat Aug 12 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the Eastern Panhandle of West Virginia, north and central Maryland and portions of northern Virginia this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter Activation is in effect at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG 3 W CHERRY RUN 39.63N 78.09W
08/12/2017 MORGAN WV 911 CALL CENTER
TREE DOWN ON VICTORY LANE.
&&
EVENT NUMBER LWX1702755
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM TSTM WND DMG 1 ESE BERRYVILLE 39.61N 78.21W
08/12/2017 MORGAN WV 911 CALL CENTER
POWER LINES DOWN NEAR THE INTERSECTION OF NEW HOPE ROAD
AND GUITAR LANE.
&&
EVENT NUMBER LWX1702756
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 1 WSW FREDERICK 39.43N 77.43W
08/12/2017 FREDERICK MD 911 CALL CENTER
POLES AND WIRES DOWN ON ROSEMONT AVENUE.
&&
EVENT NUMBER LWX1702757
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 1 NW FREDERICK 39.43N 77.42W
08/12/2017 E1.00 INCH FREDERICK MD PUBLIC
QUARTER SIZE HAIL
&&
EVENT NUMBER LWX1702758
DHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
613 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 2 N FRIENDSHIP 39.34N 77.20W
08/12/2017 E1.00 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1702759
HASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND DMG 2 NNE BALLENGER CREEK 39.40N 77.42W
08/12/2017 FREDERICK MD NWS EMPLOYEE
TREE DOWN BLOCKING EXIT RAMP AT INTERSTATE 70 AND
HIGHWAY 40
&&
EVENT NUMBER LWX1702760
HASThe Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 22:31 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported.
A tree was down along Telegraph Springs Road.
A large white pine tree was snapped at the base on Deerberry Court.
A large tree limb was down blocking Sleepy Hollow Road near Dearborn Drive.
A tree was down near the intersection of Columbia Pike and South Quincy Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717654, 717655, 717656, 717657, 717658.